Idaho, 2019

Damaging Winds in Idaho, May 14, 2019

May 14, 2019 · NWS PIH · 2 events in 1 county or zone

Butte County received two wind reports in excess of 58 mph northwest of Atomic City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Butte County received two wind reports in excess of 58 mph northwest of Atomic City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 14, 1:13 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, May 14, 1:13 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
213 PM MDT Tue May 14 2019

.SHORT TERM...Tonight through Fri night. Instability ahead of an
incoming spring storm continues the thunderstorm threat for this
afternoon and evening. CAPE and strongly negative Lifted Indices
are strongest south and east of the Snake River, and this is where
thunderstorms are currently developing. The low creating all this
will continue a slow march to the west coast, and dig southward
some more. This will allow a great tap into subtropical moisture
that should last beyond Wed and at least through Fri. National WPC
has put parts of Lemhi/Custer/Blaine county in a marginal category
for excessive rainfall on Thu/Thu night--pretty low possibility
right now. Much will depend on where this subtropical plume of
moisture tracks; it will likely be a very thin strip, although it
has potential to track from west to east and actually affect a
broader area. All the southerly air flow means temperatures will
not cool off much for the afternoon compared to now, still staying
well above normal. Overnight lows with the cloud cover will be
mild during this near-term period. Outside of thunderstorms, do
not see more than breezy conditions, and mostly in the eastern
Magic Valley and Snake River plain. On Fri, the low center of this
storm tracks over southern Idaho. Its cold core will bring
temperatures down and there is the potential for snow levels once
again developing at elevations above 7800 feet. All this
precipitation means that area rivers and streams will be pushed to
their limits, and possibly beyond and into flood conditions.
Currently, the one place in the next 72 hours to respond to that
level is the Wood River at Hailey-more down below in Hydrology.
Messick

.LONG TERM...Saturday through next Tuesday. Transient ridging
will pass through Idaho throughout the day Saturday, but active
weather will continue Saturday night and into next week. A deep
upper trough will eject a series of shortwaves, and will carry
plenty of moisture through southeast Idaho. Widespread showers and
isolated to scattered afternoon thunderstorms are likely Sunday,
given the negative tilt of the approaching upper trough. Models
offer fairly similar solutions through the weekend, though the ECMWF
begins to evolve into a split flow Monday morning. It cuts off a low
over the Las Vegas area, while the GFS maintains an open trough,
though it does develop a cutoff low off the California coast Tuesday
morning. Main concerns in the long-term will be the duration and
intensity of rainfall which will impact river flows, and the
intensity of the thunderstorms that develop over the afternoon and
evening hours. Hinsberger

&&

.AVIATION...Plenty of instability this afternoon and evening with
a deepening upper trough looms in the eastern Pacific. There is a
weak shortwave that will influence convection today. High-res models
depict isolated cells beginning around 20Z this afternoon with
effective shear around 20 to 30 kts. Main concern will be strong
outflow winds with forecast soundings resembling an inverted-V.
Hinsberger

&&

.HYDROLOGY...Precipitation amounts for today through Wed are down,
and the flooding at Hailey on the Wood River is delayed, as the
precipitation is not accelerating the snow melt. However, it is
still expected. Henrys Fork and the Lost River are also quickly
rising to near alert stage, when an Advisory would be appropriate.
Add to this being in the vicinity of a margainal excessive
rainfall area by WPC for Thu/Thu night means that the flooding
situation should worsen.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 14, 2:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
326 PM MDT Tue May 14 2019

IDZ051-054-055-142215-
Eastern Magic Valley ID-Shoshone/Lava Beds ID-
Lower Snake River Plain ID-
326 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN POWER...EASTERN LINCOLN...NORTHEASTERN CASSIA...WESTERN
BINGHAM AND MINIDOKA COUNTIES UNTIL 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Richfield to near
Minidoka. Movement was northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northern Lake Walcott, Minidoka, Kimama, Laidlaw Corrals Airport,
Bear Trap Airport and Pilar Butte.

LAT...LON 4324 11378 4308 11275 4268 11336 4286 11415
TIME...MOT...LOC 2126Z 222DEG 24KT 4288 11402 4278 11338

Valle
Local storm report, May 14, 2:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
335 PM MDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     2 E FORT HALL           43.02N 112.41W
05/14/2019  M57 MPH          BANNOCK            ID   MESONET

            MESONET STATION FOR.

&&

KSMITH
Special weather statement, May 14, 3:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
416 PM MDT Tue May 14 2019

IDZ052-053-064>067-142300-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Beaverhead/Lemhi Highlands ID-
416 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON...SOUTHERN
FREMONT...NORTHERN JEFFERSON...MADISON AND CENTRAL CLARK COUNTIES
UNTIL 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking gusty thunderstorm outflow
winds along a line extending from near Monteview to 13 miles east of
Ririe.
Movement was north at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rexburg, Ashton, Dubois, Terreton, Marysville, Lorenzo, Sugar City,
Teton, Mud Lake, Parker, Hamer, Spencer, Drummond, Archer, Egin, St
Anthony, Monteview, Plano, Chester and Ashton Reservoir.

LAT...LON 4447 11260 4416 11111 4364 11142 4386 11268
TIME...MOT...LOC 2215Z 194DEG 31KT 4391 11261 4367 11150

Valle
Special weather statement, May 14, 3:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
418 PM MDT Tue May 14 2019

IDZ051-052-054-055-068-142300-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Shoshone/Lava Beds ID-Lower Snake River Plain ID-
Lost River Valleys ID-
418 PM MDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLAINE...
NORTHWESTERN BANNOCK...SOUTHEASTERN BUTTE...NORTHWESTERN POWER...
WESTERN BINGHAM AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 500 PM
MDT...

At 417 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Craters Of The Moon to 18
miles south of Southwest Inl to 9 miles west of Aberdeen. Movement
was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Blackfoot, western American Falls Reservoir, Aberdeen, Atomic City,
Central Inl, Taber, Southwest Inl, Springfield, Rockford, Moreland,
Pingree, Groveland, Sterling, East Butte, Big Southern Butte, Bear
Trap Airport, Pilar Butte and Coxs Well Airport.

LAT...LON 4360 11320 4356 11263 4319 11233 4278 11301
      4299 11345 4309 11368
TIME...MOT...LOC 2217Z 226DEG 39KT 4315 11359 4325 11317 4291 11301

Valle
Local storm report, May 14, 3:19 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
419 PM MDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 NE CHESTERFIELD       42.90N 111.83W
05/14/2019  M54 MPH          CARIBOU            ID   MESONET

            MESONET STATION PCNI1 - POLE CANYON.
            THUNDERSTORM OUTFLOW WINDS.

&&

KSMITH
Local storm report, May 14, 3:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
432 PM MDT TUE MAY 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     1 NW IDAHO FALLS        43.50N 112.06W
05/14/2019  M49 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION ITD15. PEAK GUST WITH
            THUNDERSTORM OUTFLOW BOUNDARY MOVING ACROSS
            IDAHO FALLS. SOCIAL MEDIA REPORT OF BLOWING
            DUST IN THE AREA.

&&

KSMITH

The radar

The Pocatello radar (KSFX), 48 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
May 14, 4:00 PM MST to 4:10 PM MST
Where
Butte County, 22 mi ESE of Arco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.508, -112.894

A 59 mph wind gust was measured at the mesonet station ITD95, intersection of US-20 |and US-26.

Thunderstorm Wind, Butte

When
May 14, 4:55 PM MST to 5:05 PM MST
Where
Butte County, 21 mi ESE of Arco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.514, -112.912

The mesonet station PBF - Critical Infrastructure Complex recorded 58 mph wind gust .

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832008, 832011.